Tornadoes · United States · Washington · 2005
F0 tornado, Toppenish, Washington, April 23, 2005
This F0 tornado ran 0.1 miles across Yakima County on April 23, 2005, touching down at 3:47 PM PDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 23, 2005
- Touchdown
- 3:47 PM PDT (22:47 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Yakima County
- Touchdown point
- 46.280, -120.300
- Lift-off point
- 46.280, -120.300
- Record number
- 43
What the Weather Service recorded
A weak tornado was spotted with no damage reported.
A weak tornado was spotted with no damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:49 UTC | 23:15 UTC | Tornado Warning | PDT |
| 22:49 UTC | 23:15 UTC | Tornado Warning | PDT |
| 23:15 UTC | 00:14 UTC | Severe Thunderstorm Warning | PDT |
| 00:00 UTC | 02:30 UTC | Flash Flood Warning | PDT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at Apr 23, 2:17 PM PDT, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 23, 2:17 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 217 PM PDT SAT APR 23 2005 .SHORT TERM...BUSY AFTERNOON WITH STRONG CONVECTION IN THE NORTHEAST CWA WHICH MAY PERSIST FOR A FEW HOURS. OTHERWISE SCATTERED SHOWERS WILL CONTINUE OVERNIGHT WITH A GRADUAL DECREASING TREND. MODELS BRING A SHORTWAVE FROM NV AND ROTATE IT NORTH INTO THE AREA TOMORROW WITH BOTH THE MESOETA AND GFS BREAKING OUT SHOWERS. THE MODELS DISAGREE ON THE AXIS OF HEAVIEST RAINFALL HOWEVER...MAINLY DUE TO THE LOCATION OF WEAK BAROCLINIC ZONE. AVN IS FARTHER NORTH THAN MESOETA. FOR NOW HAVE BLENDED THE TWO SOLUTIONS BUT THE ACTUAL LOCATION OF THE BOUNDARY WILL DICTATE A CORRIDOR OF POTENTIALLY HEAVY RAINFALL SUNDAY AFTERNOON/NIGHT. ON MONDAY SOME LINGERING SHOWERS ARE POSSIBLE ALONG THE BAROCLINIC ZONE BEFORE TAPERING OFF MONDAY NIGHT. TEMPERATURES WILL BE MILD THROUGH THE PERIOD. 78 .LONG TERM...TUESDAY THROUGH SATURDAY...STAGNANT PATTERN CONTINUES TO HOLD WITH WEAK SYSTEMS MOVING THROUGH THE GENERAL NORTHERLY FLOW ALOFT. THIS WILL KEEP A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OVER THE MOUNTAINS. HAVE OPTED TO DISCOUNT GFS/S DRAMATIC COOLING IN THE LATER PART OF THE WEAK AS IT IS AN OUTLIER. EARLE && .PRELIMINARY POINT TEMPS/POPS... PDT 46 68 46 71 / 50 50 60 20 ALW 48 70 48 74 / 40 40 50 20 PSC 47 75 46 76 / 50 30 50 20 YKM 42 73 44 75 / 50 30 60 20 HRI 45 71 45 75 / 50 40 60 30 ELN 43 70 43 73 / 50 30 50 20 RDM 35 61 37 65 / 60 60 50 20 LGD 40 62 42 67 / 50 60 60 20 5J0 37 59 38 65 / 50 70 50 20 DLS 46 69 46 73 / 50 40 70 30 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 78/81
Hazardous weather outlook, Apr 23, 5:10 AM PDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT SAT APR 23 2005
WAZ024>030-ORZ041>050-241200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
510 AM PDT SAT APR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...
THUNDERSTORMS
EAST COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
LOWER COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE BLUE
MOUNTAINS OF OREGON, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
LOW PRESSURE SPINNING OFF THE COAST OF CALIFORNIA WILL USHER
MOISTURE NORTH AND INTO THE TWO STATE AREA TODAY. THE MOISTURE WILL
COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS. SOME OF THE
STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS OVER 50 MPH AND
HAIL NEARING PENNY SIZE ACROSS THE ALL OF THE AREA.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING ACROSS ALL
OF THE AREA.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENT HAZARDS.In the hours before
Local storm report, Apr 23, 2:47 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
247 PM PDT SAT APR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST PENDLETON 45.67N 118.82W
04/23/2005 50 MPH UMATILLA OR NWS EMPLOYEE
WIND GUST OVER 50 MPH.
0145 PM HEAVY RAIN 6 E STANFIELD 45.79N 119.09W
04/23/2005 1.00 INCH UMATILLA OR TRAINED SPOTTER
1.00 INCHES OF RAIN IN APPROXIMATELY 10 MINUTES. 0.5 INCH
HAIL ALSO REPORTED.
0202 PM TSTM WND GST HELIX 45.85N 118.66W
04/23/2005 54 MPH UMATILLA OR MESONET
0215 PM TSTM WND GST 3 NE HERMISTON 45.86N 119.24W
04/23/2005 50 MPH UMATILLA OR TRAINED SPOTTER
WIND GUST 50 TO 55 MPH.
&&
JASLocal storm report, Apr 23, 3:09 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT SAT APR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FUNNEL CLOUD 5 WSW RICHLAND 46.28N 119.40W
04/23/2005 BENTON WA TRAINED SPOTTER
SHORT LIVED FUNNEL CLOUD SPOTTED OVER THE HANFORD
RESERVATION.
&&
JASLocal storm report, Apr 23, 3:15 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
315 PM PDT SAT APR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN 1 SE PRINEVILLE 44.29N 120.83W
04/23/2005 1.05 INCH CROOK OR TRAINED SPOTTER
1.05 INCHES OF RAIN 6AM TO 3PM SATURDAY.
&&
JASLocal storm report, Apr 23, 3:25 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT SAT APR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 3 W STANFIELD 45.79N 119.28W
04/23/2005 0.75 INCH UMATILLA OR PUBLIC
PENNY SIZE HAIL REPORTED AT THE SPACE AGE TRAVEL CENTER.
&&
JASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Salem/Mcnary, OR (KSLE), 12:00Z
10.8 hours before the tornado, 259 km from the path. April 23, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -74946 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Salem/Mcnary, OR (KSLE), 00:00Z
1.2 hours after it, 259 km from the path. April 24, 2005.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 104 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.2 K/km
The surface observations
Yakima Air Terminal (YKM), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:56 UTC | 67 | 44 | 210° 5 kt | 1007.8 | ||
| 21:56 UTC | 68 | 43 | 3 kt | 1007.8 | ||
| 22:48 UTC | 68 | 44.6 | 260° 6 kt | 1007.5 | TS | |
| 22:56 UTC | 67 | 44 | 280° 5 kt | 1007.5 | TS | |
| 23:35 UTC | 53.6 | 50 | 80° 19 kt | 27 | 1010.2 | +TSRA BR |
| 23:56 UTC | 54 | 50 | 130° 11 kt | 18 | 1010.5 | TSRA BR |
| 00:04 UTC | 53.6 | 50 | 140° 12 kt | 1010.5 | TSRA BR | |
| 00:26 UTC | 53.6 | 50 | 200° 6 kt | 1010.2 | +TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pendleton radar (KPDT), 130 km away, was scanning. The volume nearest the touchdown began at 22:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are
The other tornadoes of April 23, 2005
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.